Montana, 2009Winter Storm in Montana, March 15 to 17, 2009
March 15 to 17, 2009 · NWS TFX · 9 events in 8 counties and zones
cold temperatures and instability to Southwest Montana resulting in heavy snowfall. Accumulations in excess of 6 inches were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought moisture...cold temperatures and instability to Southwest Montana resulting in heavy snowfall. Accumulations in excess of 6 inches were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 15, 4:55 AM MST, 5 minutes earlier.
Area forecast discussion, Mar 15, 4:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 AM MDT SUN MAR 15 2009
...UPDATE TO AVIATION...
.DISCUSSION...
TODAY THROUGH TUESDAY...A COMPLEX FORECAST IN IN STORE FOR CENTRAL
AND SOUTHWEST MONTANA DURING THE SHORT TERM PERIOD. WEATHER FOR
TODAY THROUGH MONDAY WILL BE DOMINATED BY A BROAD UPPER LEVEL TROUGH
THAT ROTATES INLAND ACROSS THE PACIFIC NORTHWEST. A STRONG JET
STREAM WILL NOSE INTO WESTERN MONTANA BRINGING ABUNDANT MOISTURE AND
STRONG WINDS TO THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT TODAY AND
TONIGHT. WILL UPGRADE THE CURRENT WINTER STORM WATCH FOR THE ROCKY
MOUNTAIN FRONT TO A WARNING...AND WILL ALSO MOVE THE START TIME UP
TO 6 AM THIS MORNING AS RADAR MOSAIC IS ALREADY SHOWING
PRECIPITATION MOVING ACROSS WESTERN MONTANA. WATCH FOR THE CENTRAL
AND SOUTHWEST ZONES IS MORE PROBLEMATIC. MOIST WESTERLY FLOW ALOFT
WILL BRING AN INCREASING CHANCE OF PRECIPITATION TO THE MOUNTAINS
NEAR YELLOWSTONE PARK TODAY. BY TONIGHT SNOW LEVELS WILL LOWER TO
THE VALLEY FLOOR IN THE WEST YELLOWSTONE AREA AND EXPECT SIGNIFICANT
ACCUMULATIONS IN THIS AREA OVERNIGHT. HOWEVER...DURING THIS TIME
FRAME THE MAJORITY OF SOUTHWEST MONTANA WILL NOT RECEIVE MUCH
PRECIPITATION...ESPECIALLY THE VALLEYS WHERE I EXPECT TEMPERATURES
TO REMAIN TOO WARM FOR MUCH SNOWFALL. AS THE TROUGH MOVES INTO THE
REGION TONIGHT A BAROCLINIC ZONE IS EXPECTED TO SET UP OVER CENTRAL
MONTANA WITH A BAND OF ENHANCED PRECIPITATION DEVELOPING SOMEWHERE
IN THE HELENA TO GREAT FALLS REGION. THIS BAND WILL SAG SOUTH
OVERNIGHT AND THEN STALLS OUT OVER SOUTHWEST MONTANA ON MONDAY
BEFORE GRADUALLY DISSIPATING MONDAY NIGHT. DURING THIS TIME FRAME I
AM CALCULATING THAT THE AREA MOST LIKELY TO RECEIVE WARNING CRITERIA
SNOW ACCUMULATIONS WILL BE THE MOUNTAINS OF SOUTHERN MADISON AND
GALLATIN COUNTIES AS WELL AS LOWER ELEVATIONS IN THE WEST
YELLOWSTONE AREA. OTHER REGIONS IN THE WATCH AREA WILL RECEIVE
LESSER SNOW AMOUNTS...BUT CAN STILL EXPECT RELATIVELY STRONG AND
GUSTY WINDS IN THE MOUNTAINS. SINCE MODELS HAVE MADE A FAIRLY
SIGNIFICANT CHANGE IN TIMING FOR THIS REGION I WOULD PREFER TO HOLD
OFF ON UPGRADING TO A WARNING AT THIS TIME SO THAT DAY SHIFT CAN
CHECK OUT ANOTHER MODEL RUN AND MAKE ADDITIONAL TWEAKS IF NECESSARY.
SO HAVE INSTEAD DECIDED TO ADJUST THE STARTING TIME FOR THE WATCH
BACKWARD TO 6 PM MDT THIS EVENING FOR MY FAR SOUTHWEST ZONES...AND
WILL GO WITH A MIDNIGHT MONDAY START TIME FOR THE CENTRAL ZONES.
ZONAL FLOW ALOFT CONTINUES ACROSS MONTANA FOR THE REMAINDER OF THE
SHORT TERM WITH SHOWERS CONTINUING OVER THE WESTERN MOUNTAINS AND
TEMPERATURES REMAINING NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES. MPJ
TUESDAY NIGHT THROUGH FRIDAY NIGHT...MEDIUM RANGE MODELS ARE IN
GENERAL AGREEMENT THROUGH THURSDAY NIGHT...BUT THEY DIVERGE SOMEWHAT
AFTER THEN. A MOIST AND STRONG WESTERLY FLOW ALOFT WILL REMAIN OVER
NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH AT LEAST
THURSDAY NIGHT. EMBEDDED DISTURBANCES IN THE FLOW WILL BRING A
CHANCE OF SNOW TO THE MOUNTAINS THROUGH THIS PERIOD...WHILE VALLEY
AND PLAINS LOCATIONS WILL ONLY HAVE A SLIGHT CHANCE OF PRECIPITATION
AT BEST. WEAK FRONTAL BOUNDARIES WILL ACCOMPANY THE
DISTURBANCES...ENHANCING THE SURFACE WINDS AND KEEPING THEM OUT OF
THE SOUTHWEST TO WEST. THE STRONGEST WINDS WILL BE ALONG THE EAST
SLOPES OF THE ROCKIES. THE GFS AND ECMWF MODELS DIFFER ON THE
STRENGTH OF THESE WINDS...WITH THE GFS THE STRONGER OF THE TWO
MODELS. THE STRONG WESTERLY FLOW WILL ALSO KEEP TEMPERATURES WELL
ABOVE NORMAL DURING THIS TIME...WITH HIGHS IN THE 50S BEING COMMON
AT MOST LOWER ELEVATION LOCATIONS. FOR THE FRIDAY AND FRIDAY NIGHT
PERIOD...THE GFS CONTINUES THE STRONG WESTERLY FLOW ALOFT SIMILAR TO
THE INITIAL PORTION OF THE FORECAST PERIOD...BUT THE ECMWF STARTS
BUILDING A STRONG UPPER LEVEL RIDGE OVER THE AREA. THE ECMWF
SOLUTION WOULD KEEP THE AREA MUCH DRIER AND WARMER...WHILE THE GFS
WOULD CONTINUE THE PATTERN OF MAINLY MOUNTAIN PRECIPITATION AND ONLY
MODERATELY WARM TEMPERATURES. WILL CONTINUE WITH THE GENERAL PATTERN
OF THE GFS DURING THIS TIME...BUT WILL FURTHER EVALUATE OVER THE
NEXT FEW DAYS. COULSTON
SATURDAY AND SUNDAY...MODELS SHOW A LONG WAVE UPPER LEVEL TROUGH OVER
THE PACIFIC NORTHWEST WITH AN UPPER LEVEL RIDGE OVER THE CENTRAL
U.S. THIS IS PRETTY CLOSE AGREEMENT WITH THE MODEL ENSEMBLES.
THUS...WILL GO WITH SLIGHTLY COOLER THAN SEASONAL AVERAGE WITH
ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS. WILLIAMSON DC
&&
.AVIATION...
UPDATED 1155Z.
A MOIST SOUTHWESTERLY FLOW ALOFT WILL OBSCURE THE MOUNTAINS OF
WESTERN MONTANA IN SNOW THROUGH TONIGHT. SNOW WILL GRADUALLY SPREAD
SOUTH THROUGHOUT THE DAY AND OBSCURE THE MOUNTAINS OF SOUTHWEST
MONTANA AS WELL. OTHERWISE...A SHORTWAVE TROUGH IN THE FLOW WILL
MOVE THROUGH THE AREA TODAY AND TONIGHT. MAINLY MID AND HIGH CLOUDS
WILL MOVE OVER THE TERMINALS OF NORTH CENTRAL...CENTRAL...AND
SOUTHWEST MONTANA THROUGHOUT THE DAY. SOUTHWEST WINDS WILL INCREASE
DURING THE DAY AS WELL AT ALL TERMINALS...WITH THE STRONGEST WINDS
OCCURRING ALONG THE EAST SLOPES OF THE ROCKIES WHERE GUSTS COULD
REACH 45 KT. WINDS WILL DECREASE SOMEWHAT THIS EVENING. AREAS OF
LIGHT PRECIPITATION WITH POSSIBLE MVFR CONDITIONS WILL DEVELOP AT
THE NORTHERN PLAINS TERMINALS (KCTB AND KHVR) FIRST LATE THIS
AFTERNOON...THEN SPREAD SOUTH TO THE KGTF AND KLWT TERMINALS BY 03Z
THIS EVENING. THERE WILL BE A BETTER CHANCE OF PRECIPITATION AND
MVFR CONDITIONS AT THE SOUTHWEST VALLEY TERMINALS (KHLN AND KBZN)
THROUGHOUT THE EVENING AND OVERNIGHT HOURS. WINDS ACROSS THE PLAINS
WILL SHIFT MORE WESTERLY AFTER 05Z IN THE WAKE OF THE SHORTWAVE AND
ITS ASSOCIATED FRONTAL BOUNDARY. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 28 42 25 / 20 50 30 20
CTB 47 23 39 21 / 20 30 10 10
HLN 56 32 42 26 / 30 70 70 40
BZN 51 35 43 28 / 30 50 80 50
WEY 38 29 34 24 / 90 100 100 80
DLN 45 32 41 27 / 40 60 80 40
HVR 47 24 39 20 / 20 30 10 10
LWT 51 30 40 25 / 20 40 50 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR MTZ009-048.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT
FOR MTZ014-052>054.
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE MONDAY NIGHT
FOR MTZ008-015-055.
&&
SHORT TERM...MPJ
LONG TERM...COULSTON/WILLIAMSON DC
AVIATION...COULSTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 15, 4:22 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 AM MDT SUN MAR 15 2009
MTZ009-048-161200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
522 AM MDT SUN MAR 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 5000
FEET INCLUDING MARIAS PASS. SNOW AND STRONG WINDS WILL COMBINE TO
CREATE HAZARDOUS WINTER DRIVING CONDITIONS TODAY THROUGH LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-014-015-052>055-161200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
522 AM MDT SUN MAR 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MONTANA
BEGINNING TONIGHT. SNOW WILL COMBINE WITH GUSTY WINDS TO PRODUCE
DANGEROUS WINTER CONDITIONS...ESPECIALLY IN THE MOUNTAINS AND IN
THE WEST YELLOWSTONE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINTER STORM WATCH REMAINS EFFECT FOR ALL OF SOUTHWEST MONTANA
THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ010>013-044>047-049>051-161200-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
522 AM MDT SUN MAR 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, North Rocky Mountain Front
- When
- March 15, 5:00 AM MST to March 16, 5:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Ten inches of snow fell at Babb 19W (the Flattop Mountain SNOTEL site - elevation 6300 feet).
Winter Storm, Southern Rocky Mountain Front
- When
- March 15, 5:00 AM MST to March 16, 5:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Seven inches of snow fell at Bynum 24W (the Waldron SNOTEL site - elevation 5600 feet).
Winter Storm, Southern Lewis and Clark
- When
- March 15, 11:40 AM MST to March 17, 12:00 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Reported by
- Trained Spotter
Six inches of snow fell at Helena.
Winter Storm, Madison
- When
- March 15, 9:00 PM MST to March 17, 12:00 AM MST
- Where
- Madison forecast zone
- Reported by
- Other Federal Agency
Mountains across the southern portions of the county received over 12 inches of snowfall in the last 24 hours.
Winter Storm, Gallatin
- When
- March 15, 11:56 PM MST to March 17, 12:00 AM MST
- Where
- Gallatin forecast zone
- Reported by
- Other Federal Agency
Mountains across the southern portions of the county received over 12 inches of snowfall in the last 24 hours.
Winter Storm, Meagher
- When
- March 16, 5:00 AM MST to March 17, 12:00 AM MST
- Where
- Meagher forecast zone
- Reported by
- COOP Observer
Seventeen inches of snow fell at White Sulphur Springs.
Winter Storm, Broadwater
- When
- March 16, 6:00 AM MST to March 17, 12:00 AM MST
- Where
- Broadwater forecast zone
- Reported by
- Trained Spotter
Six inches of snow fell at Townsend 11ENE.
Winter Storm, Southern Rocky Mountain Front
- When
- March 16, 11:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Estimated 7 inches of new snow fell at 24 W Bynum at the Waldron SNOTEL Site. Elevation is 5600 feet.
Winter Storm, Jefferson
- When
- March 16, 11:40 AM MST to March 17, 12:00 AM MST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
Twelve inches of snow fell at Basin.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, March 15, 20091 death · 1 event
- Tornadoes in Georgia, March 15, 2009$127,000 · EF0 · 2 events
- Debris Flow in Alabama, March 15, 2009$100,000 · 1 event
- Heavy Snow and High Wind in Washington, March 15, 2009$30,000 · 62 kt wind · 5 events
- Dust Storm in Washington, March 15, 2009$30,000 · 1 event
- High Wind in Oregon, March 15, 200974 kt wind · 4 events
- Winter Storm and Heavy Snow in Montana, March 15 to 16, 20093 events
- Heavy Snow in California, March 15 to 16, 20093 events
- High Wind in Oregon, March 15, 200955 kt wind · 2 events
- Heavy Snow in Oregon, March 15 to 16, 20091 event
- Winter Storm in Montana, March 15 to 17, 20091 event
- High Wind in Washington, March 15, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157874, 157876, 157877, 160938, 160940, 157881, 157879, 160932, 157878.